Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Solving linear boundary value problems by approximating the coefficients


Author: Steven A. Pruess
Journal: Math. Comp. 27 (1973), 551-561
MSC: Primary 65N15
DOI: https://doi.org/10.1090/S0025-5718-1973-0371100-1
MathSciNet review: 0371100
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A method for solving linear boundary value problems is described which consists of approximating the coefficients of the differential operator. Error estimates for the approximate solutions are established and improved results are given for the case of approximation by piecewise polynomial functions. For the latter approximations, the resulting problem can be solved by Taylor series techniques and several examples of this are given.


References [Enhancements On Off] (What's this?)

  • [1] M. Alexander & R. Gordon, "A new method for constructing solutions to time dependent perturbation equations," J. Chem. Phys., v. 55, 1971, pp. 4889-4898.
  • [2] J. Canosa & R. Gomes de Oliveira, "A new method for the solution of the Schrödinger equation," J. Comput. Phys., v. 5, 1970, pp. 188-207.
  • [3] Randal H. Cole, Theory of ordinary differential equations, Appleton-Century-Crofts Meredith Corp., New York, 1968. MR 0239155
  • [4] Philip J. Davis and Philip Rabinowitz, Numerical integration, Blaisdell Publishing Co. Ginn and Co., Waltham, Mass.-Toronto, Ont.-London, 1967. MR 0211604
  • [5] R. Gordon, "Quantum scattering using piecewise analytic solutions," in Computational Physics. Vol. 10 (Edited by B. Adler), Academic Press, New York, 1971, pp. 81-109.
  • [6] Herbert B. Keller, Numerical methods for two-point boundary-value problems, Blaisdell Publishing Co. Ginn and Co., Waltham, Mass.-Toronto, Ont.-London, 1968. MR 0230476
  • [7] J. Nécas, Les méthodes directes en théorie des équations elliptiques, Masson, Paris; Academia, Prague, 1967. MR 37 #3168.
  • [8] Steven Pruess, Estimating the eigenvalues of Sturm-Liouville problems by approximating the differential equation, SIAM J. Numer. Anal. 10 (1973), 55–68. MR 0327048, https://doi.org/10.1137/0710008
  • [9] A. Roark & L. Shampine, On the Numerical Solution of a Linear Two-Point Boundary Value Problem, Sandia Laboratory Technical Memorandum SC-TM-67-588, September 1967.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N15

Retrieve articles in all journals with MSC: 65N15


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1973-0371100-1
Keywords: Linear boundary value problems, piecewise polynomial approximation, Richardson's extrapolation, Taylor series methods, shooting methods
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society